Acute Diplopia After Glabellar Hyaluronic Acid Filler Injection
Purpose: Blindness is a well-known complication of filler injection in the glabellar region. Acute diplopia from filler injection without vision loss is a rare complication that typically results in clinical ophthalmoplegia which can have permanent sequelae. Here, we describe a patient who presented with acute diplopia with grossly intact full extraocular motility after glabella hyaluronic acid filler injection that resolved after 1 month.
Observations: A previously healthy 43-year-old woman underwent her first hyaluronic acid injection in the glabella and developed immediate binocular double vision with severe pain and skin mottling above her right eyebrow and central forehead. Hyaluronidase injections, nitroglycerin paste, and aspirin were immediately administered. On exam, there was significant skin mottling over the glabella, extending to the forehead and nose with a small incomitant horizontal and vertical misalignment. No changes to her vision were observed and extraocular motility was grossly full. The rest of her exam was unremarkable. Over the course of the following month, the patient’s diplopia resolved, but she developed skin necrosis and scarring.
Conclusions: Importance: Proper knowledge of facial and periocular anatomy is critical for practitioners to safely perform filler injections and manage potential complications. Patients should be counseled about the potential rare risks of these elective procedures.
Chung, Caroline W.; Shiuey, Eric J.; Briceño, César A.; and Lee, Vivian, "Acute Diplopia After Glabellar Hyaluronic Acid Filler Injection" (2023). SKMC Student Presentations and Publications. Paper 3.
Creative Commons License
This work is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 4.0 License.